Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

 

Periodic solutions of $ x'' + g(x) + \mu h(x) = 0$


Authors: G. J. Butler and H. I. Freedman
Journal: Trans. Amer. Math. Soc. 197 (1974), 59-74
MSC: Primary 34C25
MathSciNet review: 0342774
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Necessary and sufficient conditions for $ x'' + f(x) = 0$ to admit at least one nontrivial periodic solution are given. The results are applied to $ x'' + g(x) + \mu h(x) = 0,x(0) = A,x'(0) = 0$ in order to characterize those regions of the $ (\mu ,A)$-plane for which nontrivial periodic solutions exist. A converse theorem is given; together with some illustrative examples.


References [Enhancements On Off] (What's this?)

  • [1] K. W. Blair and W. S. Loud, Periodic solutions of $ x'' + cx' + g(x) = Ef(t)$ under variation of certain parameters, J. Soc. Indust. Appl. Math. 8 (1960), 74-101. MR 22 #2758. MR 0111900 (22:2758)
  • [2] L. Cesari, Asymptotic behaviour and stability problems in ordinary differential equations, Springer-Verlag, Berlin, 1971. MR 0350089 (50:2582)
  • [3] E. A. Coddington and N. Levinson, Theory of ordinary differential equations, McGraw-Hill, New York, 1955. MR 16, 1022. MR 0069338 (16:1022b)
  • [4] C. A. Harvey, Periodic solutions of the differential equation $ \ddot x + g(x) = p(t)$, Contributions to Differential Equations 1 (1963), 425-451. MR 26 #6507. MR 0149011 (26:6507)
  • [5] A. C. Lazer and D. E. Leach, Bounded perturbations of forced harmonic oscillators at resonance, Ann. Mat. Pura. Appl. (4) 82 (1969), 49-68. MR 40 #2972. MR 0249731 (40:2972)
  • [6] D. E. Leach, On Poincaré's perturbation theorem and a theorem of W. S. Loud, J. Differential Equations 7 (1970), 34-53. MR 40 #4539. MR 0251308 (40:4539)
  • [7] W. S. Loud, Periodic solutions of $ x'' + cx' + g(x) = \epsilon f(t)$, Mem. Amer. Math. Soc. No. 31 (1959). MR 21 #5785. MR 0107058 (21:5785)
  • [8] -, Periodic solutions of nonlinear differential equations of Duffing type, Proc. U. S.-Japan Seminar on Differential and Functional Equations (Minneapolis, Minn., 1967), Benjamin, New York, 1967, pp. 199-224. MR 36 #6704 MR 0223656 (36:6704)
  • [9] T. Maekawa, On a harmonic solution of $ \ddot x + x + \mu {x^2} = \epsilon \cos \omega t$, Math. Japon. 13 (1968), 143-148. MR 39 #7213. MR 0245907 (39:7213)
  • [10] A. P. Morse, The behaviour of a function on its critical set, Ann. of Math. (1) 40 (1939), 62-70. MR 1503449
  • [11] R. Narasimhan, Analysis on real and complex manifolds, Advanced Studies in Pure Math., vol. 1, Masson, Paris; North-Holland, Amsterdam, 1968. MR 40 #4972. MR 0251745 (40:4972)
  • [12] Z. Opial, Sur les périodes des solutions de l'equation différentielle $ x'' = g(x) = 0$, Ann. Polon. Math. 10 (1961), 49-72. MR 22 #12281. MR 0121544 (22:12281)
  • [13] G. Sansone and R. Conti, Equazioni differenziali non lineari, Edizioni Cremonese, Rome, 1956; English transl., Internat. Series of Monographs in Pure and Appl. Math., vol. 67, Macmillan, New York, 1964. MR 19, 547; 31 #1417. MR 0088607 (19:547c)
  • [14] A. Sard, The measure of critical values of differentiable maps, Bull. Amer. Math. Soc. 48 (1942), 883-890. MR 4, 153. MR 0007523 (4:153c)
  • [15] G. Seifert, A note on periodic solutions of second order differential equations without damping, Proc. Amer. Math. Soc. 10 (1959), 396-398; errata 1000. MR 21 #5784. MR 0107057 (21:5784)
  • [16] W. R. Utz, Periodic solutions of a nonlinear second order differential equation, SIAM J. Appl. Math. 19 (1970), 56-59. MR 43 #2299. MR 0276555 (43:2299)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 34C25

Retrieve articles in all journals with MSC: 34C25


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9947-1974-0342774-3
PII: S 0002-9947(1974)0342774-3
Keywords: Ordinary differential equation, periodic solution, boundary curves, admissible sets
Article copyright: © Copyright 1974 American Mathematical Society